For friends and family who want access to naloxone, the drug that can bring their loved one back from potential overdose, there are often a number of questions that arise as they consider seeking out the drug. Here are just a few of those questions and their answers.
What Is Naloxone?
Naloxone is a drug that is given to patients who are in the middle of an opiate overdose. It can be a lifesaver if administered correctly and within the right time period after overdose. Formerly only in the hands of emergency medical professionals, friends and family of opiate-addicted loved had to call 911 in order to get the medication for the overdosing person. Now, many states have approved the drug for prescription to the general public so they can secure the injections or prefilled auto injection device prior to an overdose and have it on hand in an emergency.
How Do I Know When Naloxone Use Is Necessary?
If your loved one is non-responsive and you believe he has taken too much heroin or an opiate painkiller (e.g., OxyContin, hydrocodone, etc.), then it may be appropriate to utilize naloxone. Often, an overdose victim will:
- Have a bluish tinge to their skin around their lips and nails
- Not respond even when you yell or shake them
- Have slow, shallow breathing or not be breathing at all
- Have a slow, faint heartbeat
In some cases, it may still be appropriate to use the drug if the person is excessively sleepy and incoherent due to overuse of an opiate drug. Call 911 for assistance.
How Do I Use Naloxone?
The doctor who gives you the prescription for naloxone should give you training in how to use it. Make sure that you learn how to use it in advance. Even if your addicted loved one knows how to use the medication, he will be unable to administer the drug to himself when he needs it most. The auto injection device has electronic voice directions for use, but you do not need to wait for one direction to finish before moving onto the next step. Call 911 and begin the process of using the injection device if you are unsure how to proceed.
If Naloxone Is Successful, Should I Still Call 911?
If the naloxone works to bring your loved one back from overdose, and he is coherent and responsive, then a 911 call may not be necessary. However, a trip to the hospital may be in order if he is still in pain.
Most who are living with an active opiate addiction will experience immediate withdrawal symptoms after being given naloxone; the experience is not pleasant. Many will want to immediately do more heroin or take more painkillers, and this can be extremely dangerous. The drugs that caused the overdose will still be in the person’s system and taking more can be deadly if the naloxone wears off before the opiates do.
Avoid Overdose: Opiate Detox
The only way to ensure that your loved one will never (or never again) overdose when they are living with an opiate addiction is to enroll them in a detox program that can help them take the first step toward a completely drug-free life. Contact us at Palm Beach Detox today to get started. Get the answers to your questions now.
The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.